Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Itching on legs, hands spreading to face. Taking Allegra. ECG, thyroid test normal. Is it an allergy or infection?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 520 Questions
Hi my mother in law aged 55 has this weird itching all over her legs and hands prominently in the palm and foot sole which is now slowly spreading to face and other parts of body. Initially when it occurred we went to General Physician who said it could be due to allergy and gave Allegra tablet for a month and there was no problem but again it started after few days.

In the mean time we did a general body checkup including blood test, ECG and thyroid. Everything is normal. Again it occured few days back for which she went to try Ayurvedic medicines which stopped the itching during the course of medicine and the ayurvedic doctor gave medicine for dysentry purposedly and again it is started.

Please let us know whether it is due to any infection or any problem within the body.
Posted Wed, 4 Jul 2012 in Skin Hair and Nails
Answered by Dr. Gaurang Krishna 4 hours later

Thanks for writing in,

This seems to be Senile Pruritus which is caused due to dryness of skin (as a result of age).

The blood work up is usually normal in such cases.

The best treatment is to keep the skin moisturized all the time.

The best moisturizer is coconut oil. the best time to use it is immediately after bath on a semi-wet body. To be repeated again if the skin become dry during the day.
This will give her good relief.

She may also take an anti itch tablet like hydroxyzine 25 mg before sleep for the initial few days.

This problem runs a long course and skin care is very important.
Moisturization, use of glycerine soaps, avoiding hot water baths and taking plenty of water.

I hope I have answered your query.

If she has any rash, please send a picture of the same. You may upload it using the "upload your reports" feature on the query page


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor